I have handed over to my brother Brendan to write this final post on my behalf:
Last Tuesday night I was in a lot of pain; Mum helped me manage it, and resisted the urge to call an ambulance. By Wednesday morning I was still in pain, getting a little agitated, and starting to become confused. The palliative care nurses came, and talked with me about how a short spell in the hospice would be a great way to stabilise my condition. They tried to make me go to respite, I said “No, no, no.” Those were among my last clearly enunciated words, as my speech was becoming slurred.
Mum and Brendan said they were happy to look after me at home. So the nurses heeded my wishes. They ordered a hospital-style bed, which arrived in the living room a couple of hours later, in a space that had been miraculously cleared of junk by two helpful neighbours. They coaxed me from my comfy couch in the dining room into the new bed. The nurses returned later with a skin patch containing a slow-release pain medication. From then on I no longer complained of pain, but was still a little agitated.
At midnight, I got out of bed and started wandering around the house: into the dining room, where I lay briefly on my favourite spot on the couch; then into the kitchen, where I stood for a while, opening and closing cupboard doors and picking up various items from the worktop. Mum and Brendan followed me around, to make sure I didn’t fall over, as I was a little unsteady. I wandered about for over an hour. They called the rapid response team, but by the time they arrived, I had returned to bed and fallen asleep.
Brendan brought a mattress downstairs so he could spend the night in the room with me. At about 4am, I got up again, for another wander. Brendan shadowed me as I wandered, but at one point I fell over and he couldn’t catch me. I swore. Was it “fuck!” or “damn!”? Famous last words. Whatever it was, it was clearly enunciatied! He called the rapid response team again, but I eventually returned to bed, fell asleep, and he phoned to cancel the callout.
At 6:30 on Thursday morning, I got out of bed a third time. Brendan immediately phoned the rapid response team, but had to leave a message. This time I headed straight for the stairs. I wanted to go upstairs, but Brendan wouldn’t let me. He said he was afraid I’d fall down the stairs and he wouldn’t be able to hold me. I mumbled incoherently, and fought with him, in slow motion, for about an hour. Each time I took one of his arms off me, he replaced the other. Finally, I ceased, defeated. Mum came downstairs at this point, and helped sort me out. I sat on a chair in the hall and started picking up nearby objects, raising them to my mouth as if to drink. Brendan made me a cup of tea. I drank it with relish. Then I downed a glass of water. I followed that with two more glasses of water and two more cups of tea, in fairly rapid succession. Brendan suggested that this was starting to look like obsessive behaviour, so they stopped giving me drinks, and instead provided a piece of toast. I scoffed that down.
The palliative care nurse arrived with a doctor. On hearing the events of the night, she told Brendan and Mum that she thought I probably had days rather than weeks to live, and that the family should be notified. A juggler friend called at this point, and Brendan asked him to pass on the news. I returned to bed and she gave me some slow-release Midazolam to calm my agitation.
Brendan went upstairs for a couple of hours of sleep. By the time he returned, my breathing was becoming quite gurgly, and I was in a daze, not really responding to anyone. The nurse advised that I now probably had hours, rather than days, left to live. Family and friends began to gather. My youngest sister, Karen, arrived with her carer, and I waved to her and held her hand. One friend arrived later, having driven over 100 miles, and when he held my hand, my urgent breathing suddenly slowed down to a relaxed pace.
They put on some of my favourite King Crimson tracks, and juggling friends Neil and Roberta joined in a singalong. Brendan unwrapped a CD that I had just bought, ELO, and everybody sang Mr Blue Sky. By this time sister Shirley and family had arrived, brother Martin was there with his partner Jane, cousin Molly, Mum, her friend Marion, and several other friends had gathered.
I stopped breathing for a moment. People were called in to the room. I took another two slow breaths. Then, on the evening of Thursday, 9th October, I died. 8:40pm was my passing time.
It took me three nights to overcome the fear of injecting myself. The first night my cousin Molly did it. The second night it was my brother-in-law Andrew. On the third night, Mum’s friend Marion came to help me to administer the injection. She has the same problem and also injects daily.
What I have to do is pinch some skin on my stomach, hold the syringe at right angles, insert it into the stomach, slowly push the plunger, and then retract the needle. I was thinking of inserting the syringe like a dart, which would have hurt. Marion said she touches her skin with the needle and then moves it ever so slightly, before pushing it in. She said this numbs the skin, so it doesn’t hurt. I didn’t quite do that. I touched the skin and then pushed the needle in. There was absolutely no pain at all.
The next day however, there was a massive bruise. And on my second attempt, using the same technique, it wasn’t painless. Mind you, my hand wasn’t so steady. Nevertheless I’m already beginning to think of it as routine!
I didn’t think things could possibly get worse. How wrong I was. The experimental drug has stopped working. The tumour in my shoulder has started growing again.
On the way home from the hospital we decided to go for a meal. My friend dropped me 20 yards from the cafe. Brendan was helping me walk, but my legs gave way from underneath me. Several bystanders came to our aid. When I got into the cafe, I promptly got sick.
Yesterday I had the scan on my chest, which showed that I do have blood clots on my lungs. The doctor said it’s not as bad as it could be. I have fine clots on both lungs, so they’re both not working properly. The upshot of all this is that I’ll have to start injecting a blood thinner into my abdomen daily. I’ve been given a month’s prescription for this.
Last night I was lying on the sofa and not exerting myself at all. My breathing became very laboured. We called NHS direct and they arranged an ambulance to take me to hospital. Brendan came with me. In the ambulance they put me on oxygen, and I was on it while in the hospital too. They carried out several blood tests and took an x-ray of my chest. The tests showed abnormal liver function, a high white blood cell count, and evidence of possible clotting. I was sent home in the early hours, but the doctor ordered a CT scan of my chest, which I’ll have this afternoon. This is to check for blood clots on my lung. Also this week I’ll see my oncologist, and hopefully everything will be put into perspective. It never rains, but it pours.
I was taken into hospital by ambulance. I was singing and talking loads of nonsense. Brendan stayed with me most of the night. Two people checked themselves out that night because of my singing. The next day I was given my own room with a TV.
I had a CT scan followed by an MRI scan on my head. Later I found out that they were clear. They were the first scans I’ve had on my head since I had radiotherapy back in April.
During that evening I wanted to go home. The ward was locked. I ended up fighting three security guards to try and escape. They restrained me in my room. I wanted to go to the bathroom. Things had calmed down by now, but they wouldn’t let me go. I ended up soiling myself twice. They treated me like an animal. During the confusion someone posed as a family member and made off with my soiled trousers, complete with my brand new phone.
It turns out that the reason for my psychosis was the high dose of steroids I was on. That’s now been reduced and I’m back to relative sanity. Also I’ve been released from hospital.
I’m really struggling with my breathing at the moment, even at rest. When I talk, or just walk a little way around the house, it’s very bad.
My hands have started to tremble quite badly, mostly first thing in the morning.
I get very light headed when I walk, and now it’s started happening just when I stand up.
I get hiccups quite often. This may have something to do with the amount of tablets I’m having to swallow.
I’m having difficulty with sleeping, due to the high dose of steroids I’m on. I didn’t sleep a wink last night. Oddly enough, I slept fine for the two nights I was in hospital.
I’m very emotional about all this, and I cry quite easily.
I’m due to see the oncologist next week. Hopefully he can address these issues.